Utah, 2023Dense Fog in Utah, January 4, 2023
January 4, 2023 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 10:23 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 3, 10:23 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1023 PM MST Tue Jan 3 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM MST Tue Jan 3 2023
I thought it was the light at the end of the tunnel for this storm
but in reality it was the sun which hasn't made an appearance for
way too long. As expected radar returns have taken on a more
convective signature this afternoon as the coldest air aloft has
finally arrived. Soundings showing a small pocket of CAPE aloft
available for release so there is an outside chance of some
lightning through the evening. Otherwise this instability will
continue to provide a boost to shower activity through the night
before we begin a transition back to neutral then warm advection
aloft late tomorrow. Looking at what the ensemble solutions and
other hi-res model data is throwing out it is hard to justify
keeping the southern mountain advisories going past this evening
and the northern mountains past tomorrow morning. However there is
that convection thing and soundings are still ripe for snow for
much of the next 12 to 18 hours. It is likely some areas will
still get some decent snow through that time...including some
northwest and north facing slopes that have missed due to the flow
we have been stuck in aloft. So this storm cycle continues to
throw curveballs at us. Lastly expect some stratus and fog to
form in by morning due to the saturated PBL conditions in some of
the valleys and basins. No clear signal there either but all eyes
will be on the Uinta Basin. The next AR event will be arriving to
the California coast late tonight with some of that moisture
taking the trip across the Intermountain West to the Rockies
tomorrow night. Not convinced light snow or flurries will develop
as this arrives but nothing to really bite on just yet. With
moisture in place temperatures will continue to hover near
.LONG TERM...(Thursday through Tuesday)
Issued at 250 PM MST Tue Jan 3 2023
Remnants of an atmospheric river that will hit the California
coastal mountain ranges Wednesday will weaken substantially as it
tracks across the Great Basin and western slope Wednesday night into
Thursday, resulting in some increasing clouds as we stay under a
shortwave ridge of high pressure. Meanwhile, a stronger atmospheric
river event will be hitting the California ranges behind this
leading wave Wednesday night into Thursday with PWAT anomalies
topping out around 350 percent of normal. Like the previous AR, this
one will also weaken as it tracks inland and is anticipated to
impact our area Thursday night into Friday with widespread snow over
the mountains and rain/snow in the valleys as temperatures will
remain mild with this one. By the time this AR event reaches the
western slope, PWAT anomalies drop to between 100 and about 200
percent of normal. Probably part of the reason why is because this
trough gets cut off from the northern branch on Friday as a high
pressure ridge forms across the northern Rockies, forming a bit of a
Rex Block pattern. This trough loses its amplification and tracks
across as an open shortwave that eventually gets absorbed by a
downstream trough over the Great Lakes. So what does this all mean?
Basically, showers increase across eastern Utah mountains Thursday
night, becoming widespread across western Colorado mountains Friday
morning into Friday afternoon with scattered showers in the lower
valleys. Northwest orographics will keep snow going over the
northwest Colorado mountains and central divide through Saturday
morning before drier air pushes in for the weekend. Since a lot of
the moisture gets wrung out before it gets here, current projections
are looking like snow in the 3 to 6 inch range favoring the northern
and central Colorado mountains for best accumulations. Lower valleys
could mix in with rain at times given the milder nature, so snow
accumulations in valleys remain limited.
Dry weather looks to be in store for the weekend with passing high
clouds as moisture continues to advect across in the westerly flow.
A shortwave trough will skirt the northern parts of the CWA Sunday
night into Monday, resulting in another round of light snowfall for
the northern mountains. Another ridge of high pressure dirtied up by
high level moisture will move overhead for Tuesday but yet another
Pacific trough looms just off the west coast early next week,
keeping the unsettled pattern and atmospheric river train a
rolling. Temperatures during the period remain near to a few
degrees above normal with the milder flow and moisture, resulting
in more cloud cover to help keep overnight temperatures insulated
a bit. A bit of a slight cooldown does follow each passing wave
through, albiet briefly.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1023 PM MST Tue Jan 3 2023
The potential for showers will linger for the next few hours.
Confidence is low on whether the clouds were begin to break up
more overnight. If there is some clearing tonight there is a
chance for low fog and stratus, but that confidence is low attm.
Starting to introduce more VFR conditions tomorrow late morning
and afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MST Wednesday for COZ004-009-
010-012-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Jan 3, 4:19 AM MST, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
419 AM MST Tue Jan 3 2023
COZ001>014-017>023-UTZ022>025-027>029-041130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
419 AM MST Tue Jan 3 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread mountain snow will continue today as another
disturbance moves through behind the main event from yesterday. 3
to 6 inches of additional snowfall are expected in the high
country, favoring the central and northern Colorado mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A weak system is possible Thursday night through Friday night,
though snowfall accumulations look to remain limited below 6
inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Dense Fog, Eastern Uinta Basin
- When
- January 4, 1:30 AM MST to 3:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for a couple hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 4, 20231 death · 2 injured · $24,000 · 1 event
- Debris Flows and Flooding in California, January 4 to 5, 2023$106,000 · 90 kt wind · 99 events
- Heavy Rain in American Samoa, January 4 to 9, 2023$70,000 · 3 events
- Damaging Winds in North Carolina, January 4, 2023$43,000 · 54 kt wind · 7 events
- Tornadoes and Damaging Winds in South Carolina, January 4, 2023EF1 · 13 events
- Flood and Lightning Strike in Georgia, January 4 to 5, 2023$51,000 · 2 events
- Tornado and Damaging Winds in North Carolina, January 4, 2023EF1 · 11 events
- Tornado in Virginia, January 4, 2023$50,000 · EF0 · 1 event
- Tornadoes and Hail in Georgia, January 4, 2023EF1 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 202313 events
- Damaging Winds in Florida, January 4, 2023$4,000 · 50 kt wind · 10 events
- Debris Flow and Flooding in California, January 4 to 5, 2023$10 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062855.